Hi, I am new and need help :)

Hi everyone. I am totally new to this sort of thing but like all of you my migraines have driven me to look at lots of alternatives. It is nice to hear I am not alone and that there are people out there that understand. Know one in my family suffers them like I do. I have suffered them on and off all of my life but they progressively got worse about 4 years ago and then October 2015 they really changed for the worse. I now have a wide range of symptoms and after an incident I feel unwell for about 10 days. It good really bad last summer and I had lots of tests and a MRI scan, thankfully everything came back fine. I started on some propranolol tablets 10mg twice a day as I have low blood pressure. It really seemed to help and I didn’t have a migraine from October 2016 until January when the tablets made me really tired and were affecting my everyday life. I am now on one a day and looking to come off them. That said in early March I and had a chronic migraine that was really bad. The pain killers I am prescribed don’t help me and often a mixture of ibreofen and paracetamol help but nothing did this time. I was very sick and had a upset stomach, the pain was unbearable. I am now very frightened of having another one and find that I am watching what I eat and drink all the time. I am avoiding some social activities in case it sets it off. Stress is a big trigger for me and I am trying hard to manage it. If anyone can recommend anything I would be grateful. I was looking into acupuncture. Thank you.

5 Replies

oldestnewest
  • You were given propranolol for low blood pressure?? propranolol is a beta blocker and will lower BP and heart rate in most cases you shouldn't take it if you have low BP (there is a whole benefits vs risks thing that needs to be weighed up in each persons individual case but on the whole its not good in low BP). are you on any medication specifically for your migraines? What exactly are your symptoms? and what have you tried so far?

  • I was given propranolol for migration prevention (but I have boarder line low blood pressure naturally and a low resting heart rate) and had to lower the original dose as was getting dizzy. Then I started to get really tired so I am only on 1 x 10mg a day. I did notice when I was on two a day that my migraines where better and now I am on one a day they are starting to come back. I wake up in the middle of the night with raging head pain, feeling dizzy (sometimes I almost pass out) and very sick. I take pain killers Samatrapan (sorry I don't know the spelling) which often doesn't work, then I try regular pain relief of ibreofen and paracetamol with mixed results. I am often very sick and struggle to sleep which is all I want to do as the pain is so bad. the last one the pain lasted a good 5 hours where I just couldn't sleep. Usually once I am sick I manage to sleep and wake up feeling less pain but very washed out. Often I have headaches for the following 10 days and feel very washed out. I really don't know where to go next. I really didn't want to take regular tablets and was wanting to come off the propranolol. I can't face having a year like I did last year as it affect so much of my life. I live in fear of having another one as the last one was so painful.

  • It seems odd to prescribe a beta blocker to someone with a low BP and resting heart rate to be honest - there have been some studies that show they can help with migraines but the risks of bradycardia and hypotension are, I would think, not worth it. Is the dizziness new (since starting the propranolol)? dizziness is often a side effect of beta blockers if heart rate or bp is too low.

    Have you tried a different triptan? They aren't all the same, the first one I tried did nothing for me at all but the one I have been on recently had been helping a lot. . Have you tried an antidepressant? I know that sounds odd but tricyclic antidepressants are often used in the prevention/treatment of migraines because they are thought to work on the same brain chemicals. There are lots of other types of medication you can try, I am just at the stage where I am ready to try something new too, my triptan had been working fine up till a few months ago but now things are getting worse for me so I am going to try something else.

  • I need to go back to the doctors I think and go through my options. I have avoided medication for so long but now they are too bad. I really wanted to come off all medication other than pain relief but I am beginning to wonder if this is a good move.

  • I would definitely discuss all your options with the doctor. Perhaps a different triptan might be all you need rather than long term medication you never know. personally I don't think its worth not taking medication if its going to help. I grew up taking so much medication that I never wanted to touch the stuff again and wouldn't even take paracetamol, but I have realised that there is simply no point in suffering when medication can and does help

You may also like...